Thunderstorm Wind, El Paso
- When
- August 25, 6:10 PM MST
- Where
- El Paso County, 1.17 mi ESE of Smeltertown
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.771, -106.503
An upper high was located over the region trapping some modest monsoonal moisture over the region. 24 inches of rain fell in an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper high was located over the region trapping some modest monsoonal moisture over the region. An isolated thunderstorm developed near downtown El Paso and moved into the UTEP area and produced severe wind gusts and flash flooding as up to 2.24 inches of rain fell in an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 25, 1:00 PM MST, 5 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 200 PM MDT Fri Aug 25 2017 .SYNOPSIS... High pressure aloft will bring seasonably warm drier weather this weekend and most of next week. However easterly winds will push sufficient moisture into the region for a few mainly afternoon and evening showers and thunderstorms each day. && .DISCUSSION... High pressure center aloft will become located in the Nevada-Utah region this weekend through at least Wednesday with circulation around this feature resulting in mid level northeasterly flow into southern New Mexico and west Texas. Thus drier continental air aloft will flow into the CWA. Concurrently at low levels large thermal/heat low will cover most of the United States east of the divide while high pressure extends into the southern plains and Hurricane Harvey meanders around Texas coastal areas. This pattern will sustain mostly an east to southeast wind with attendant transfer of moisture. Precipitable water will thus remain above an inch through Saturday and then slowly diminish as the drier air continues flowing above. Despite this the air mass will be weakly unstable most areas with surface heating and areas of upslope flow initiating convection. Expect coverage will be mostly isolated due to limited instability and moisture plus large scale subsidence associated with upper ridge. && .AVIATION...Valid 26/00Z-27/00Z... P6SM FEW-SCT060-080 SCT-BKN200-250 with isolated to scattered 3SM TSRA BKN040-060 through 06Z and again after 18Z. Winds generally E to NE AOB 12kts except near thunderstorms. && .FIRE WEATHER... A slow decrease in low level moisture over the coming days as upper ridge strengthens over the Great Basin and northeast flow develops over region. Still expect isolated lowland to scattered mountain thunderstorms through Saturday. Most storm activity starting Sunday and continuing into early next week will be confined to the mountains with just a few storms moving off the higher terrain into the lowlands. Relative humidities will be on the decrease with lower to mid 20s in the lowlands expected around the Tue/Wed timeframe. As the northeast flow aloft increases, vent rates will as well with very good to excellent rates expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 90 69 91 / 20 20 10 10 Sierra Blanca 66 86 64 87 / 30 30 10 10 Las Cruces 66 88 65 90 / 20 20 10 10 Alamogordo 65 87 65 89 / 30 20 10 20 Cloudcroft 50 68 50 70 / 40 30 20 20 Truth or Consequences 67 89 66 92 / 20 10 10 10 Silver City 61 85 59 86 / 20 30 10 20 Deming 65 88 65 91 / 20 10 10 10 Lordsburg 67 89 66 91 / 20 10 10 10 West El Paso Metro 70 89 69 91 / 20 20 10 10 Dell City 68 88 67 90 / 30 30 10 10 Fort Hancock 70 90 68 91 / 30 20 10 20 Loma Linda 64 85 63 85 / 30 20 10 10 Fabens 69 90 69 91 / 20 20 10 10 Santa Teresa 68 89 68 91 / 20 20 10 10 White Sands HQ 67 87 66 90 / 20 20 10 10 Jornada Range 66 88 65 90 / 20 20 10 10 Hatch 67 90 66 92 / 20 10 10 10 Columbus 67 89 66 91 / 20 10 10 10 Orogrande 68 88 66 89 / 30 20 10 10 Mayhill 55 79 54 78 / 40 30 20 20 Mescalero 55 79 54 79 / 40 30 20 20 Timberon 55 78 53 76 / 40 30 20 20 Winston 57 85 56 85 / 20 30 20 20 Hillsboro 62 88 61 88 / 20 30 10 20 Spaceport 66 87 65 91 / 20 20 10 10 Lake Roberts 56 86 55 86 / 40 30 20 20 Hurley 61 86 60 87 / 20 30 10 10 Cliff 60 89 61 92 / 30 30 10 20 Mule Creek 61 88 62 89 / 20 30 10 20 Faywood 62 87 60 88 / 20 30 10 10 Animas 66 89 66 92 / 20 10 10 10 Hachita 65 89 65 91 / 20 10 10 10 Antelope Wells 65 88 64 90 / 20 10 10 10 Cloverdale 64 87 63 87 / 20 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/26 Grzywacz
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1145 AM MDT Thu Aug 25 2017 NMZ401>417-TXZ418>424-261815- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1145 PM MDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will produce heavy rain over a few locations which may cause flooding especially around low water crossings, poor drainage areas and along arroyos and small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Generally isolated showers and thunderstorms during the afternoon and evening hours. Brief heavy rains may cause minor flooding over several locations. Otherwise most areas will experience little or no rainfall during this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather via our 800 number or via Twitter using our office username @NWSElPaso Rogash
The El Paso radar (KEPZ), 22 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Two vehicles were stranded in high water at intersection of Mesa and Sun Bowl Drive. In addition, Interstate 10 eastbound at Porfirio Diaz had 3 of 4 lanes closed down due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719147, 719148.